Subutex is considered a maintenance medication for opioid use disorder. If you have been on it for an extended period of time, you should not stop taking it without guidance and direction from your health care professional.
Subutex is an MAT (Medication for Addiction Treatment) containing the partial opioid agonist buprenorphine. That being said, it was discontinued in the U.S. in 2011 by its manufacturer, so most people now use Suboxone for treatment of opioid use disorder (OUD). However, there may be rare patients who use Subutex in its generic form (Buprenorphine).
If you stop an opioid medication suddenly, you can experience physical and emotional withdrawal symptoms that can increase the risk for relapse.
What Is Subutex Withdrawal Like?
Stopping Subutex abruptly can result in opioid withdrawal symptoms.
Withdrawal symptoms from Subutex, as a partial opioid agonist, are milder than withdrawal symptoms from full opioid agonists like heroin or oxycodone, but they can still be unpleasant. 
Withdrawal from Subutex feels similar to withdrawal symptoms from other opioids. It is sometimes described as similar to having a bad case of the flu, including symptoms like: 
- Dilated pupils
- Muscle aches
- Stomach cramps
- Vomiting and diarrhea
- Runny nose and watery eyes
In addition to withdrawal symptoms, stopping Subutex cold turkey also increases the risk for relapse, or a return to opioid use.
Subutex is an opioid addiction maintenance medication, which means that it helps to keep withdrawal symptoms from occurring and minimize drug cravings. Buprenorphine, the active ingredient in Subutex, helps to keep opioid receptors in the brain partially activated to reduce the urges to use other opioid drugs.
When you are dependent on an opioid drug, which can happen with regular and repeated use, the chemical makeup and structure of the brain are altered. This means when the opioid drug is not present, you will have trouble feeling “normal.” You can experience physical and mental symptoms, have difficulties feeling pleasure without the drug, and feel a compulsive need to take more opioids in order to simply feel “normal”.
A relapse is especially dangerous after a period of abstinence or taking lower dose opioids, as your brain has had a chance to partially reset and has less tolerance for high doses of opioids. Taking full opioid agonists at previously tolerated doses can easily lead to a potentially fatal opioid overdose.
Alternatives to Stopping Subutex Suddenly
Because Subutex is a maintenance medication, you can take it on a long-term basis to minimize the chances of relapse. Some people choose to be on it for months, years, or even life-long if it helps prevent relapse to opioid use.
However, if you do for any reason want to stop your Subutex, it is advisable to do so slowly, both to avoid any withdrawal effects and also to monitor for any opioid cravings that might prompt you to return to using other opioid drugs. Instead of stopping Subutex suddenly, it is recommended to taper the medication off slowly over a period of time. This can allow your brain to get used to the lower dosage of Subutex until you discontinue it completely. It is best to do this under the guidance of a medical doctor.
Stopping Subutex Suddenly FAQs
Will Suboxone cause precipitated withdrawal?
If you take Suboxone too soon after taking a full opioid (heroin, fentanyl, oxycodone, percocet, codeine, etc.), you can experience a phenomenon called “precipitated withdrawal”. However, if you take Suboxone after waiting the appropriate amount of time after taking any opioids, and take exactly as directed (letting it dissolve under your tongue), it will not precipitate withdrawal. Talk to your doctor before starting Suboxone or Subutex for the first time to make sure it has been long enough since any previous opioids that you do not experience any precipitated withdrawal.
Does buprenorphine need to be tapered?
Buprenorphine is still an opioid drug and therefore causes dependence and leads to withdrawal symptoms when the drug wears off. As such, it is usually ideal to taper buprenorphine (Subutex) over a period of time before stopping it completely. This tapering process will minimize withdrawal symptoms. If you do have to stop Suboxone or Subutex abruptly, it is not dangerous or life threatening to do so, although you may experience unpleasant withdrawal symptoms.
Should I talk to my doctor before stopping Subutex or switching to another MAT?
Subutex is a prescription medication that should be taken as directed by a medical professional. If you are thinking about stopping Subutex or switching to an alternative medication such as Suboxone, you should talk to your doctor first to determine the optimal methods and options for you.
How severe are the side effects of stopping Subutex suddenly?
Subutex contains a partial opioid agonist that does still activate the opioid receptors in the brain. This means that you can still experience withdrawal symptoms, drug cravings, and a higher risk for relapse when stopping it cold turkey. Everyone’s body is different. Some people may not experience withdrawal after stopping SUboxone abruptly while others might. In addition, higher doses of Suboxone or Subutex may lead to more withdrawal as compared to a patient on lower doses. Withdrawal from Buprenorphine is typically milder than it would be for a full opioid agonist, but the drug cravings and relapse potential are still real. The best course of action is to speak with your doctor before abruptly stopping any buprenorphine product – Suboxone or Subutex.
Medically Reviewed By: Elena Hill, MD, MPH
- Medication-Assisted Treatment (MAT). Substance Abuse and Mental Health Services Administration. https://www.samhsa.gov/medication-assisted-treatment. July 2022. Accessed September 2022.
- Highlights of Prescribing Information. U.S. Food and Drug Administration. https://www.google.com/url?sa=t&rct=j&q=&esrc=s&source=web&cd=&ved=2ahUKEwikhYC9iPT5AhUQAjQIHSTAAmQQFnoECBYQAQ&url=https%3A%2F%2Fwww.accessdata.fda.gov%2Fdrugsatfda_docs%2Flabel%2F2018%2F020732s018lbl.pdf&usg=AOvVaw3C598ZVOiWJHiI8gTEd7Je. February 2018. Accessed September 2022.
- Opiate and Opioid Withdrawal. U.S. National Library of Medicine. https://medlineplus.gov/ency/article/000949.htm. May 2020. Accessed August 2022.
Imagine what’s possible on the other side of opioid use disorder.
Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.